Of all the tongue-twisting medical terms that have entered HIVers' vocabularies, few have caused more grief than "lipoatrophy," which is the loss of fat from specific areas of the body -- most distressingly the face, but also peripheral parts of the body, such as the arms, legs and buttocks. This side effect has presented HIV-positive people with profound social and psychological challenges. (For a fast 411, see "Lipoatrophy at a Glance." To get definitions of key buzzwords, see "Lipoatrophy Buzzwords.")
|Want to see what lipoatrophy can do to your legs? Use your cursor to move the slider from left to right.|
These are some of the symptoms that may indicate that HIV meds are messing with your body's metabolism:
- Lipodystrophy, or changes in body shape and appearance, including lipoatrophy (fat loss) and lipohypertrophy (fat accumulation)
- A sudden increase in lipid levels (cholesterol and triglycerides), which can raise your risk for heart disease
- Blood sugar problems, including diabetes, insulin resistance and glucose intolerance
- Bone and joint problems, such as osteoporosis, osteopenia and osteonecrosis
- Lactic acidosis, or an increased concentration of lactic acid in the blood
The way some HIV meds are believed to cause lipoatrophy is like this: Research has shown that three drugs in particular -- d4T (stavudine, Zerit), AZT (zidovudine, Retrovir) and ddI (didanosine, Videx) -- can damage tiny structures, called mitochondria, inside your fat cells. Mitochondria are tiny powerplants that convert nutrients, such as sugars and fats, into energy necessary for the cell to function. By blocking the production of an enzyme that mitochondria need in order to reproduce, HIV meds can cause more and more of a fat cell's mitochondria to fail, cutting off the cell's energy source. This has been proven with d4T, although there are less data to show this is true about AZT and ddI. Over time, that fat-cell loss becomes all too visible as lipoatrophy. (Researchers don't yet know whether the fat cells die outright or are just disabled. If they're disabled, it may mean that they can recover -- albeit oh-so-slowly -- when the drug causing the problem is stopped.)
When they first appeared in the 1990s, the symptoms of lipoatrophy were often confused with AIDS-related wasting syndrome, once a telltale signal of advanced HIV disease. In fact, the two conditions are extremely different: While lipoatrophy targets only fat cells in specific parts of the body, AIDS wasting destroys fat and muscle from all over the body. Moreover, while people with lipoatrophy typically have low viral loads because their HIV is being successfully suppressed by HIV medications, people with AIDS-related wasting are losing body weight because of the immune destruction caused by rampant viral replication.
Initially, many experts also mixed up lipoatrophy with lipohypertrophy, or fat accumulation, which was most commonly seen in the belly, back or (in women) breasts. How could fat loss be confused with its opposite? Because both conditions first appeared around the same time -- in the 1990s -- and often in the same person, leading some to believe that they were part of the same syndrome.
HIVer Jane (not her real name), for instance, started taking AZT + 3TC (lamivudine, Epivir) + indinavir (Crixivan) in 1995, and soon began to lose fat in her legs and forearms at the same time as she was rapidly gaining weight in her torso and belly. "I went from an A [bra] cup to a C cup in two months," she recalls. The strange fat gains and losses gave her body an out-of-proportion appearance. At the time, Jane believed she had what doctors were then mistakenly diagnosing as a bizarre "reshuffling" of the body's fat, rather than the two distinct conditions that are now known.
Lipohypertrophy's lumps, humps and bumps are more accurately diagnosed these days than they were when Jane first developed symptoms, but the cause(s) remains somewhat controversial. Most researchers agree that lipohypertrophy, like lipoatrophy, is likely the side effect of HIV drugs, but which meds and why are harder to pinpoint. Other theories include the familiar "it's-caused-by-interactions-between-drugs" idea and the more novel "it's-caused-by-the-immune-boosting-effects-of-treatment" argument. Future research, let's hope, will unlock lipohypertrophy's mysteries.
Meanwhile, in addition to Jane's body-shape changes, her total cholesterol steadily rose, topping out at a dangerous 350 -- another of the metabolic complications we now associate with some HIV meds. When she switched to a new combo in 2002, her cholesterol dropped like a rock and her lipohypertrophy markedly reversed. Diet and exercise have also helped.
Unfortunately, Jane's peripheral lipoatrophy is still stubbornly visible. "Sometimes I look at my skinny legs and fat belly and see proof of the disease," Jane says. "But I always try to change that perspective to proof that I'm surviving."
When lipoatrophy first appeared in the late '90s -- not long after the debut of combination HIV therapy, which brought many an ailing "Lazarus" back from death's door -- many doctors were slow to take the problem seriously. Some dismissed their patients' complaints as a matter of vanity: After all, wasn't "puppet face," as it was dubbed with typical HIVer black humor, a small price to pay for the fact that these new drugs gave people lifesaving control over the deadly bug?
Even physicians of a more sensitive stripe had difficulty facing the cruel irony that, as the University of North Carolina at Chapel Hill's Dr. David Wohl says, "The medications [that] were helping people to survive ... were also disfiguring them." As Dr. Wohl recalls, though, the distorting effects of lipoatrophy soon became undeniable: "I used to say I could go to our waiting room and tell which patients were taking Zerit just by looking at their faces."
For people who were suddenly faced with losing their face, lipoatrophy raised the issue of quality of life in an unprecedented way. For the first time, HIV treatment wasn't just about surviving. As the century turned, many began to ask: Was feeling better physically worth the loss of not only their looks, but also a key to their sense of self?
As the condition struck more and more HIVers -- causing fat to dissolve from faces, cheeks to go gaunt, deep folds to form around noses and mouths, temples and eye sockets to hollow out -- it fast replaced AIDS wasting and Kaposi's sarcoma lesions as the cause of the dreaded "AIDS look." As with any stigma, this development sometimes had devastating emotional consequences.
Many people with HIV met the challenge defiantly, wearing their lipoatrophy with a warrior's pride. A mild case of lipoatrophy could give a face a much-prized "chiseled" look; legs and arms could take on a gym-toned appearance.
But lots of others with severe lipoatrophy experienced a serious erosion of self-esteem and self-confidence; even their very identity suffered when they saw the sick-looking, aging, alien face in their mirror.
"Friends kept asking me if I was losing weight or feeling unwell," recalls long-time HIV treatment activist Nelson Vergel, who experienced what he describes as a mild case of lipoatrophy while taking d4T. "It was really bothering me because the meds were making me feel better than I had in a long time."